BACKGROUND: Severe multiple sclerosis reactivation following second line treatment withdrawal, defined "rebound syndrome", is becoming a prominent issue to consider when deciding to discontinue a treatment. In particular disease recurrence after cessation of fingolimod is actually poorly characterized as to date, only case reports and small case series have been described. CASE PRESENTATION: We herewith describe 2 cases of severe disease reactivation associated to a high number of brain gadolinium enhancing lesions at magnetic resonance imaging (MRI) despite high dose steroid treatment, observed a few weeks after cessation of fingolimod administration, causing a substantial and persistent worsening of patient disability that required long term hospitalization. The severity of the neurological symptom worsening and of the brain lesion largely exceeded the disease activity observed during treatment. CONCLUSIONS: Our patients developed a rebound syndrome after ceasing fingolimod treatment, defined as the development of severe neurological symptoms and multiple new or enhancing lesions exceeding previous activity. Further analysis are needed to identify patients at greatest risk of a rebound syndrome.

Disease reactivation following fingolimod withdrawal in multiple sclerosis: Two case reports / Forci, B; Mariottini, A; Mechi, C; Massacesi, L; Repice, A.. - In: MULTIPLE SCLEROSIS AND RELATED DISORDERS. - ISSN 2211-0348. - STAMPA. - 15:(2017), pp. 24-26. [10.1016/j.msard.2017.05.003]

Disease reactivation following fingolimod withdrawal in multiple sclerosis: Two case reports.

FORCI, BENEDETTA;MARIOTTINI, ALICE;MECHI, CLAUDIA;MASSACESI, LUCA;REPICE, ANNA MARIA RITA
2017

Abstract

BACKGROUND: Severe multiple sclerosis reactivation following second line treatment withdrawal, defined "rebound syndrome", is becoming a prominent issue to consider when deciding to discontinue a treatment. In particular disease recurrence after cessation of fingolimod is actually poorly characterized as to date, only case reports and small case series have been described. CASE PRESENTATION: We herewith describe 2 cases of severe disease reactivation associated to a high number of brain gadolinium enhancing lesions at magnetic resonance imaging (MRI) despite high dose steroid treatment, observed a few weeks after cessation of fingolimod administration, causing a substantial and persistent worsening of patient disability that required long term hospitalization. The severity of the neurological symptom worsening and of the brain lesion largely exceeded the disease activity observed during treatment. CONCLUSIONS: Our patients developed a rebound syndrome after ceasing fingolimod treatment, defined as the development of severe neurological symptoms and multiple new or enhancing lesions exceeding previous activity. Further analysis are needed to identify patients at greatest risk of a rebound syndrome.
2017
15
24
26
Forci, B; Mariottini, A; Mechi, C; Massacesi, L; Repice, A.
File in questo prodotto:
File Dimensione Formato  
Forci et al., 2017.pdf

Accesso chiuso

Descrizione: Articolo principale
Tipologia: Pdf editoriale (Version of record)
Licenza: DRM non definito
Dimensione 475.67 kB
Formato Adobe PDF
475.67 kB Adobe PDF   Richiedi una copia

I documenti in FLORE sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificatore per citare o creare un link a questa risorsa: https://hdl.handle.net/2158/1090021
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 13
  • ???jsp.display-item.citation.isi??? 11
social impact